|Taking Truvada and Sustiva together at bedtime
Oct 23, 2005
About a month ago my doctor started me on Truvada and Sustiva. I have never taken HIV meds before. The Truvada/Sustiva combo seems to work well for me so far... I had some pretty vivid dreams the first few nights and some grogginess in the morning, but it was no big deal and these effects have tapered off quickly. I have some questions about optimizing dosing. I have been taking them both at the same time at bedtime is this wise? I am concerned because I have been reading about Gilead's failed attempts to create a single pill combining these two medications... I read that; "a pill combining Gilead's Truvada and Bristol-Myers Squibb's Sustiva didn't provide the same medication levels in a patient's blood as separate doses of each drug" -- why would this be the case? are the drugs somehow impairing one another's effectiveness? I have also read differing advice concerning Sustiva and food; some sources say to take it on an empty stomach, while other sources advise merely that it should not be taken with a "high-fat" meal. How long does it take for a meal to leave the stomach? What constitutes a high-fat meal? I am also taking one Bactrim DS tablet each day. I have been taking the Bactrim in the morning, but I would not mind taking all three pills at bedtime (to simplify adherence) unless its a bad idea. What are your thoughts? Thanks!
| Response from Dr. Young
Thank you for your post.
As for the possibility of a triple combination tablet- this is being actively explored and developed in a collaborative effort by the two respective manufacturers, Gilead and BMS. The issue that you allude to is that in order for the pill to get approval by the FDA- the quantity of each drug in the combo tablet has to be the same as the pills individually. This hasn't yet been achieved, hence the news blurb that you mention.
Efavirenz shouldn't be taken with a fatty meal- this shouldn't really be too much of an issue, except to avoid eating a big, fatty meal prior to going to bed.
Lastly, you can certainly take your Bactrim (Septra) with your other medications. The idea here would be to only have to take medications once-daily.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Pain In Balls After Genital Rubbing Sign Of HIV AIDS
- Sore On Tongue After Sex With Hooker Worried I Have HIV
- Sore Testicles After Having Sex During Period Worried I Have HIV
- Testicular Pain After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Tingling Lips After Touching Sperm Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.